Buscar en
Gastroenterología y Hepatología (English Edition)
Toda la web
Inicio Gastroenterología y Hepatología (English Edition) Fever induced by mesalazine
Journal Information
Vol. 41. Issue 4.
Pages 261-262 (April 2018)
Vol. 41. Issue 4.
Pages 261-262 (April 2018)
Scientific letter
DOI: 10.1016/j.gastre.2018.04.006
Full text access
Fever induced by mesalazine
Fiebre por mesalazina
Visits
...
Izaskun Pizarro Carbajoa, Alfonso Gutiérrez Macíasb,
Corresponding author
alguma6725@outlook.es

Corresponding author.
, Markel Cea Gómeza, Itxaso Lombide Aguirreb
a Unidad de Medicina Familiar y Comunitaria, OSI Bilbao-Basurto, Hospital Universitario Basurto, Bilbao, Vizcaya, Spain
b Servicio de Medicina Interna, OSI Bilbao-Basurto, Hospital Universitario Basurto, Bilbao, Vizcaya, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Mesalazine (5-aminosalicylic acid) is an effective drug for inducing and maintaining remission in inflammatory bowel disease, especially ulcerative colitis.1 It is considered a safe drug, with good tolerance and very few adverse effects, which include, due to their potential severity, hypersensitivity reactions with renal, pulmonary or myo-pericardial involvement, sometimes accompanied by fever2; however, fever as a predominant symptom in mesalazine-induced hypersensitivity reactions is extremely rare.3 Moreover, drug-induced fever is considered an uncommon clinical problem, although its actual incidence rate is unknown because symptoms are probably often misdiagnosed.4 The list of drugs involved is very long, although beta-lactam antibiotics stand out due to the frequency of drug-induced fever with these drugs.5 The focus of this article is a case of mesalazine-induced fever.

This case involved a 57-year-old female patient with no history of interest, except for Crohn's disease, which was classified as A3L3B1 according to the Montreal classification, together with spondyloarthropathy, spine involvement and bilateral sacroiliitis, with no regular treatment except for celecoxib. She denied any past consumption of alcohol, drugs or herbal products. She visited her doctor due to a mild disease flare-up for which she was prescribed treatment with oral mesalazine at a dose of 3g/day. After 15 days, she started to experience symptoms of a fever of up to 39°C, chest pain, difficulty breathing and vomiting. Upon examination, the only significant finding was a blood pressure (BP) of 90/40mmHg. Significant lab test results included alanine aminotransferase (ALT) 215U/l, aspartate aminotransferase (AST) 170U/l, gamma-glutamyl transferase (GGT) 222U/l, alkaline phosphatase (ALP) 179U/l and C-reactive protein (CRP) 2.69mg/dl. Her bilirubin, procalcitonin, myocardial injury markers and haemoglobin levels and her platelet and white blood cell count were normal. She began treatment with fluid therapy, broad-spectrum antibiotics, steroids and noradrenaline infusion and discontinued mesalazine. She had a favourable clinical outcome with the fever disappearing within the first 24 hours. Blood and urine cultures, Epstein–Barr virus (EBV), hepatitis C virus (HCV) and cytomegalovirus (CMV) tests and autoantibody tests were negative. Her hepatitis B virus (HBV) test showed a pattern of immunity. An electrocardiogram, chest X-ray and abdominal CT scan were normal. CT angiography was performed, which ruled out pulmonary thromboembolism, and a transthoracic echocardiogram was done, which showed no ventricular contractility abnormalities, pericardial effusion or other pathologically significant data. After stabilising the patient, a controlled provocation test was performed with 500mg of oral mesalazine and the patient once again experienced a high fever within a few hours of re-exposure, which improved with symptomatic treatment. During follow-up after discharge, the patient's liver function tests returned to normal; abnormal liver function test results were not observed in tests performed prior to the episode either. The case was reported to the Pharmacovigilance Unit of Osakidetza-Servicio Vasco de Salud [Basque Health Service].

Drug-induced fever is defined as a febrile reaction coinciding with administration of a drug and disappearing after discontinuation of the drug, when no other cause for the fever or other specific associated clinical manifestations are identified.4,5 The most likely mechanism of drug-induced fever is a hypersensitivity reaction. Early recognition is vital to avoid complications, prolonged hospitalisations, unnecessary diagnostic procedures or treatments, and new exposures to the drug involved.

Adverse effects with mesalazine are uncommon and are similar to those with placebo in clinical trials. The most common are diarrhoea (3%), headache (2%), nausea (2%), skin rash (1%) and thrombocytopenia (<1%).6 Isolated cases of pulmonary toxicity, myocarditis, pericarditis, pericardial effusion, granulomatous hepatitis, pancreatitis, eosinophilia, interstitial nephritis or nephrotic syndrome have been reported.2,7 The most likely pathogenic mechanism is a hypersensitivity reaction to the drug that is similar to Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome,2 although it is sometimes difficult to determine whether these manifestations are in fact complications of the underlying disease and not associated with exposure to mesalazine.7 In many of these cases, fever accompanies other clinical findings. However, cases of fever as a predominant symptom associated with mesalazine use are very rare3,8–10 and have the common factor that clinical suspicion was early and withdrawal of mesalazine was very fast. In our case study, fever was the predominant symptom. Hepatotoxicity was mild and reversible and the ECG, laboratory tests, echocardiogram and CT ruled out the presence of myocarditis or heart or pulmonary involvement. As in similar cases, mesalazine treatment was discontinued at an early stage; it is also likely that continued treatment may have led to more severe symptoms with more significant hepatotoxicity or heart involvement. In previous cases of mesalazine-induced fever, reappearance of fever has been documented after using different mesalazine formulations,3 and in one additional case, successful desensitisation was achieved after resolving all symptoms.8

With regard to determining the causal relationship between fever and mesalazine exposure, our case meets the criteria established by the algorithm of the Spanish Pharmacovigilance System,11 achieving a score of 9, which allows the adverse reaction to be classified as mesalazine-induced fever. However, in order to confirm this classification, re-exposure to the drug is required, which is not free of risk and should not be performed in severe cases.4

References
[1]
A.C. Ford, S.V. Kane, K.J. Khan, J.P. Achkar, N.J. Talley, J.K. Marshall, et al.
Efficacy of 5-aminosalicylates in Crohn's disease: systematic review and meta-analysis.
Am J Gastroenterol, 106 (2011), pp. 617-629
[2]
B. Sposato, M.P. Allegri, M.P. Riccardi, S. Chigiotti, C. Nencioni, B. Ricciardi, et al.
Mesalazine-induced multi-organ hypersensitivity.
Clin Drug Investig, 30 (2010), pp. 413-417
[3]
R. Slim, J. Amara, J. Nasnas, K. Honein, J.B. Jaoude, C. Yaghi, et al.
Isolated fever induced by mesalamine treatment.
World J Gastroenterol, 19 (2013), pp. 1147-1149
[4]
R.A. Patel, J.C. Gallagher.
Drug fever.
Pharmacotherapy, 30 (2010), pp. 57-69
[5]
D. Vodovar, C. LeBeller, B. Mégarbane, A. Lillo-Le-Louet, T. Hanslik.
Drug fever: a descriptive cohort study from the French national pharmacovigilance database.
[6]
G. Rogler.
Gastrointestinal and liver adverse effects of drugs used for treating IBD.
Best Pract Res Clin Gastroenterol, 24 (2010), pp. 157-165
[7]
J. Ferrusquía, I. Pérez-Martínez, R. Gómez de la Torre, M.L. Fernández-Almira, R. de Francisco, L. Rodrigo, et al.
Gastroenterology case report of mesalazine-induced cardiopulmonary hypersensitivity.
World J Gastroenterol, 21 (2015), pp. 4069-4077
[8]
M.A. Gonzalo, M.M. Alcalde, J.M. Garcia, M.I. Alvarado, L. Fernandez.
Desensitization after fever induced by mesalazine.
Allergy, 54 (1999), pp. 1224-1225
[9]
N. Galofré, I. Cirera, A. Supervía, M.J. Peña.
Fiebre e hipotensión tras la administración oral de mesalazina.
Med Clin (Barc), 104 (1995), pp. 358
[10]
J.A. Bain.
Mesalamine-induced fever: an important reminder to prescribers.
J Gastrointestin Liver Dis, 24 (2015), pp. 259
[11]
C. Aguirre, M. García.
Evaluación de la causalidad en las comunicaciones de reacciones adversas a medicamentos. Algoritmo del Sistema Español de Farmacovigilancia.
Med Clin (Barc), 147 (2016), pp. 461-464

Please cite this article as: Pizarro Carbajo I, Gutiérrez Macías A, Cea Gómez M, Lombide Aguirre I. Fiebre por mesalazina. Gastroenterol Hepatol. 2018;41:261–262.

Copyright © 2017. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos